DEAR DR. DONOHUE: I am an 81-year-old woman in good health. After a favorable checkup recently, the doctor told me I should have a vitamin B-12 shot every month for the rest of my life. I am not anemic. I have always been reluctant to take pills and shots of any kind. I am puzzled about this suggestion. — G.M.

ANSWER: Vitamin B-12 is an essential ingredient in the production of red blood cells and in the maintenance of nerve health. It’s a unique vitamin. It is found only in meat. In addition, it requires intrinsic factor for its absorption. Intrinsic factor is made in the stomach. It takes B-12 by the hand and ushers it into the blood through the intestinal wall. Without intrinsic factor, B-12 leaves the body. A deficiency of the vitamin gives rise to pernicious anemia and leads to nerve and the spinal cord damage. You have no signs of either, and all your lab tests are OK.

At older ages, the production of intrinsic factor wanes, and that’s the reason pernicious anemia is more common then.

Since people with intrinsic factor deficiency cannot absorb B-12, doctors in North America treat the deficiency with shots. The shots bypass the need for intrinsic factor. Doctors in Europe give large oral doses of the vitamin, and some of that oral dose is absorbed.

I, too, am puzzled why your doctor wants you to take B-12 shots. At one time, they were given as a tonic for people complaining of weakness and lethargy. That’s not done much these days. Why not ask the doctor for his reasons for wanting you to have shots? You’ve roused my curiosity. Let me know what he says.

DEAR DR. DONOHUE: I haven’t seen the question I am asking ever addressed in your column. Is there anything that can be done for cramps that come with the menstrual cycle, especially for younger females? My 14-year-old daughter spends at least one day a month throwing up and having severe stomach cramps. — L.A.

ANSWER: Crampy pain, backache, nausea, vomiting and headache torment many women at the onset of monthly periods, especially younger women who have just started having periods. The shedding of the uterine lining triggers a release of prostaglandins, hormonelike substances that can produce violent cramps of the uterine muscles and a constriction of arteries serving the uterus. Both can bring on nausea, vomiting and pain.

If your daughter can anticipate when her next menstrual period will occur, she should start taking a nonsteroidal anti-inflammatory drug the day before the period starts. Motrin, Aleve, Nuprin and Advil are some brand names. She should continue taking them for the next few days. If she cannot predict when her period will begin, she should take this medicine at the first sign of a menstrual period. Anti-inflammatory medicines neutralize prostaglandins.

If those medicines don’t work, birth-control pills usually do. Staying on them for six months can end the problem.

Her doctor has to prescribe them. The doctor can also look for things that contribute to menstrual cramping — fibroids, infections, endometriosis and polyps. Such things are uncommon for a young woman who has only started to have periods.

DEAR DR. DONOHUE: Our 48-year-old son has a horizontal indentation on both earlobes. Do they really signify potential heart problems? — J.G.

ANSWER: A crease that runs diagonally from the top of the earlobe to the edge of the bottom part of the earlobe has been said to be associated with a greater risk for heart disease. This idea pops up from time to time. Maybe there’s something to it, but I would give a lot more credence to things like cigarette smoking, high cholesterol, family history, diabetes, high blood pressure and physical inactivity.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.